Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Shreveport, LA

March 25, 1997Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 25, 1997, 3:52 PM CST for Natchitoches Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 1997, 3:52 PM CST (21:52 UTC)
Expired
Mar 25, 1997, 4:30 PM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 252152 RRA
SVRSHV
LAC069-252230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CST TUE MAR 25 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...NORTHEASTERN NATCHITOCHES PARISH
 
AT 350 PM CST...DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE
THUNDERSTORM 2 MILES NORTH OF GRAND ECORE MOVING TO THE EAST NORTHEAST
AT 20 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM
AS IT MOVES ACROSS NORTHEAST NATCHITOCHES PARISH.
 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOMBE OR BUSINESS.
 
18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:27 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 25, 2:27 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CST TUE MAR 25 1997

CURRENT SFC ANALYSES WUD INDICATE THAT SE PROGRESSION OF CDFNT ACRS CWA
HAS SLOWED. THIS IS SOMEHAT CONTRARY TO MODEL FCSTS FROM THIS MRNG AS
ALL HAVE FNT PUSHING ACRS ALL BUT EXTREME SE SECTIONS OF CWA BY ERLY
THIS EVNG. WITH UPR LVL LOW BCMG BETTER ORGANIZED ACRS SRN NM THE CONTD
SE MOVEMENT OF THIS FNT IS QUESTIONABLE.

THE UPR LVL LOW SHOWS UP WELL ON SAT IMAGERY THIS AFTN. AND THIS IN LINE
WITH FCST POSITIONS FROM THIS MRNG. ALL THE MODELS HAVE COME TOGETHER
NOW WITH THIS DVLPMT...WITH NGM ALTERED RADICALLY FROM YESTERDAYS
POSTIONS. PROBLEM STILL EXISTS WITH THE NGM HWVR. IT TENDS TO DRY THE
AIRMASS MUCH MORE THAN THE ETA AND AVN BY LATE TONIGHT AND ERLY WED.
WITH EXPECTED STALLING OF SFC FNT TO THE S AND CONTD SRLY FLOW ABV
THE BOUNDARY LYR THIS SEEMS UNLIKELY.

WILL OPT FOR THE ETA/AVN SOLUTION FOR THIS FCST...KEEPING A GUD CHC
FOR PCPN ACR SRN PORTIONS OF THE CWA TONIGHT AND ERLY WED AND AGN LATE
THUR AS NXT S/WV MOVG INTO THE CNTRL U.S. FROM THE PAC NW COMES INTO
PHASE WITH SWRN U.S. CUTOFF LOW AND DRAGS IT ACRS SRN PLNS.

WILL STICK FAIRLY CLOSE TO AVN POPS TONIGHT AND WED...KEEPING HIGHEST
POPS TO THE S AND NEAR ZERO ACRS SW AR AND SE OK. WITH WEAK RIDGE
OVER THE AREA WED NIGHT WILL UNUDERCUT AVN POPS FOR THIRD PERIOD
BEFORE REINTRODUCING POPS LATE THUR. WITH CLDS EXCEPTED ACRS SRN
PORTIONS WILL STAY FAIRLY CLOSE TO AVN TEMPS AS WELL. LESS CLDS TO
THE N WIL ALLOW TEMPS SE OK AND SW AR TO RISE A LITTLE MORE EVEN IN
WEAK NE SFC FLOW.

SHV 53/62/50/68 7313   MLU 57/65/50/69 8413

18

In the hours before

Special weather statement, Mar 25, 10:15 AM CST, 5 hours 37 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST TUE MAR 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST TEXAS...
NORTHERN LOUISIANA AND SOUTHERN ARKANSAS THIS AFTERNOON AND EARLY
EVENING.

A THUNDERSTORM OUTFLOW BOUNDARY AT LATE MORNING WAS LOCATED ALONG A
LINE FROM NEAR MAGNOLIA ARKANSAS TO CARTHAGE TEXAS TO RUSK TEXAS.
THIS OUTFLOW BOUNDARY WAS CAUSING A WEAK LINE OF THUNDERSTORMS AND
WAS MOVING EAST AT 30 MPH. A COLD FRONT WAS LOCATED FROM NEAR FORT
SMITH ARKANSAS TO PARIS TEXAS TO WACO TEXAS.  THIS FRONT WILL MOVE
SLOWLY EASTWARD THIS AFTERNOON AND EVENING HELPING TO REGENERATE
THUNDERSTORM ACTIVITY ESPECIALLY OVER EAST TEXAS AND NORTHERN
LOUISIANA.

THE MAIN SEVERE WEATHER THREAT FROM THIS WEATHER SYSTEM WILL BE HIGH
WINDS AND/OR LARGE HAIL.  TORNADOES ARE NOT ANTICIPATED BUT IF THEY
OCCUR...THEY SHOULD BE ISOLATED AND WEAK.  HEAVY RAIN IS ANOTHER
POSSIBILITY WITH THIS SLOW MOVING WEATHER SYSTEM.  THE AREAS MOST
LIKELY TO RECEIVE HEAVY RAINFALL ARE EAST TEXAS AND NORTHERN
LOUISIANA THIS AFTERNOON AND EVENING.

A FEW COUNTY OR PARISH STORM SPOTTERS MAY BE ACTIVATED OVER EAST
TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON OR EARLY EVENING.

3
Special weather statement, Mar 25, 10:19 AM CST, 5 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CST TUE MAR 25 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST TEXAS...
NORTHERN LOUISIANA AND SOUTHERN ARKANSAS THIS AFTERNOON AND EARLY
EVENING.

A THUNDERSTORM OUTFLOW BOUNDARY AT LATE MORNING WAS LOCATED ALONG A
LINE FROM NEAR MAGNOLIA ARKANSAS TO CARTHAGE TEXAS TO RUSK TEXAS.
THIS OUTFLOW BOUNDARY WAS CAUSING A WEAK LINE OF THUNDERSTORMS AND
WAS MOVING EAST AT 30 MPH. A COLD FRONT WAS LOCATED FROM NEAR FORT
SMITH ARKANSAS TO PARIS TEXAS TO WACO TEXAS.  THIS FRONT WILL MOVE
SLOWLY EASTWARD THIS AFTERNOON AND EVENING HELPING TO REGENERATE
THUNDERSTORM ACTIVITY ESPECIALLY OVER EAST TEXAS AND NORTHERN
LOUISIANA.

THE MAIN SEVERE WEATHER THREAT FROM THIS WEATHER SYSTEM WILL BE HIGH
WINDS AND/OR LARGE HAIL.  TORNADOES ARE NOT ANTICIPATED BUT IF THEY
OCCUR...THEY SHOULD BE ISOLATED AND WEAK.  HEAVY RAIN IS ANOTHER
POSSIBILITY WITH THIS SLOW MOVING WEATHER SYSTEM.  THE AREAS MOST
LIKELY TO RECEIVE HEAVY RAINFALL ARE EAST TEXAS AND NORTHERN
LOUISIANA THIS AFTERNOON AND EVENING.
t
A FEW COUNTY OR PARISH STORM SPOTTERS MAY BE ACTIVATED OVER EAST
TEXAS AND NORTHERN LOUISIANA THIS AFTERNOON OR EARLY EVENING.

3
Special weather statement, Mar 25, 3:15 PM CST, 37 minutes before
LAZ005-006-010>014-017>019-021-TXZ152-153-165>167-252145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST TUE MAR 25 1997

THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SABINE PARISH IN
LOUISIANA EXPIRED AT 315 PM.  AT 315 PM... A LINE OF STRONG
THUNDERSTORMS EXTENDED FROM MONROE LOUISIANA SOUTHWEST TO LUFKIN
TEXAS. THE LINE WAS MOVING EAST AT 20 MPH. A FEW OF THESE
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AS THEY MOVE SLOWLY EAST
THROUGH NORTH CENTRAL LOUISIANA AND EAST TEXAS.

A COLD FRONT AT 300 PM WAS LOCATED FROM NEAR MAGNOLIA ARKANSAS
SOUTHWEST TO COLLEGE STATION TEXAS. THIS FRONT WAS MOVING SLOWLY
SOUTHEAST AND WILL BE THE FOCUS FOR HEAVY RAINFALL OVER NORTH CENTRAL
LOUISIANA... AND EAST AND SOUTHEAST TEXAS DURING THE LATE AFTERNOON
AND EVENING HOURS.

3

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:32 PM CSTSevere Thunderstorm WarningSHVSabine43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.